Many of us turn to supplements to support our overall health and well-being. Our bodies need vitamins and minerals, and many of us may have specific deficiencies. Unfortunately, sometimes supplements can upset our stomachs. If you’re taking any supplements, it’s always a good idea to talk to your doctor about potential side effects and keep in mind that supplements aren’t always risk-free. Always talk to your doctor before taking anything.
Does taking vitamins upset your stomach? Some people take vitamins every day, hoping that they’ll ward off health problems, like heart disease or diabetes. Others take vitamins as a supplement to their daily diet, believing that the nutrients will help them to get more out of each meal.
Vitamins are an important part of a healthy diet. But some people experience side effects when taking vitamins, enough that they stop doing so altogether. A little-known fact about vitamins is that some of them, like iron and magnesium, are absorbed better when taken with a meal. Others, like vitamins A and C, are taken in greater quantity on an empty stomach.
Some vitamins, like potassium, are both fat- and water-soluble. As a result, they should be taken with food or, if you’re taking them without food, your body will store the unused amount as fat.
Vitamins and supplements are unregulated by the FDA. That makes it hard to tell whether a product is safe. Some vitamins and supplements contain ingredients that can be dangerous, like mercury.
Other vitamins, like vitamin D, can be dangerous only if taken in very high doses. The recommended daily allowance for vitamin D is 600 IU, but most people take in more than 10,000 IU. Otherwise, the vitamin is harmless.
If you’re taking vitamins for the first time, talk with a doctor first. He or she can advise you on the best vitamins for you and the best way to take them.